North Carolina, 2020Damaging Wind in North Carolina, August 1, 2020
August 1, 2020 · NWS MHX · 1 event in 1 county or zone
An isolated thunderstorm became severe and caused some wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm became severe and caused some wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 1, 12:51 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 1, 12:51 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
151 PM EDT Sat Aug 1 2020
.SYNOPSIS...
A front and trough of low pressure will linger west and
north of the region into the weekend as high pressure continues
offshore. Please see latest advisories from the National
Hurricane Center concerning Hurricane Isaias which is expected
to impact the region early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 930 AM Sat...No significant changes needed to previous
forecast for morning update. Upper level pattern has changed
little from yesterday with eastern NC on the western periphery
of a subtropical ridge with a pronounced longwave trough stalled
over the central CONUS. Resultant deep level southwesterly flow
will persist over the region today as the upper trough slowly
meanders east. At the surface, a stalled front was analyzed
along or just north of the Albemarle Sound extending from
weakening low pressure over the lower Mississippi Valley.
Similar airmass in place today with very warm and humid
conditions expected. With highs climbing once again into the low
to mid 90s heat indices will rise to at least 105 for most
inland zones and raised a Heat Advisory for this afternoon.
Pretty reasonable agreement today on the precipitation forecast,
with the seabreeze, remnant outflow boundary from this
morning's convection, and the stalled front being the main
initiation points with upper level forcing largely absent. Best
signal is along and north of Highway 70 and maintained likely
PoPs for those areas today with greatest coverage in the
afternoon. With PWATs up to 2.5" torrential downpours are likely
with a risk of localized flooding, especially in urbanized
areas. MLCAPEs of 2500-3000 J/kg and effective shear of 15-20 kt
suggest an isolated stronger storm or two capable of a wet
microburst is possible with this threat marginally higher closer
to the front. SPC has a Marginal Risk just to our north.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
As of 425 AM Sat...Convection collapses mid- evening with loss
of heating with all areas expected to be dry by midnight. Winds
stay up overnight precluding a fog threat overnight. Lows remain
in the mid to upper 70s with low 80s for OBX.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 330 AM Sat...Near to a little above normal temps Sun with
just isold storms. Trop Cyclone Isaias fcst to pass near or
over region early next week with still uncertainty on
track/timing. After Isaias crosses a front will linger in the
region thru late next week with cont unsettled conditions.
Sun and Sun night...A broad upper level trf moves into great
Lakes region with ridge aloft just off the coast. This will lead
to hot/muggy conditions with isold shra and storms. Highs
mainly 90 to 95 inland with upr 80s to around 90 beaches. Lows
in the 70s to around 80 cst.
Mon through Tue...Model trends cont to slow the arrival of TC
Isaias with most now shifting the track a bit more W. Will cont
trend of increasing pops Mon with best cvrg now looking later
Mon thru early Tue. Based on current NHC track strongest core of
winds assoc with Isaias will quickly spread from S to N across
the area Mon night and exit to the N early Tue. Still
significant models spread on track/timing/intensity of Isaias so
fcst confidence low but certainly everyone shld be alert for
poss significant impacts espcly Mon night. With the shift W in
track axis of heaviest rain greater than 2 inches is now mainly
over the inland areas. Damaging winds and dangerous storm surge
will be a threat and will be able to fine tune this as get
better idea of track/timing in later fcsts.
Tue night through Fri...Isaias long gone to the N Tue night
with front approaching from W that will grad stall over the area
late in week. With cont high moisture over the region expect
decent cvrg of shra and storms this period with best chcs in
aftn and evening with peak heating. Given uncertainty this far
out will keep pops in chc range. Highs mostly upr 80s to lower
90s with lows in the 70s.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Short Term /through 18Z Sunday/...
As of 145 PM Saturday...Mainly VFR conditions expected through
the TAF period, except for a brief period of sub-VFR conditions
possible this afternoon in typical summertime convection. Some
convection has initiated along the sea breeze, southwest of
OAJ/EWN but may continue to develop and impact these sites
through 22-23Z, and have included a TEMPO for TS 4SM at these
locations. Ongoing convection with a broken west-to-east
oriented line has grown on radar recently, and will likely
impact ISO/PGV through 22Z, with a TEMPO mention of TS 4SM for
these sites as well. Convection should wane with loss of daytime
heating, and a return to VFR conditions expected this evening
through the overnight period. Surface winds will remain light
from the southwest/south- southwest, which should inhibit fog or
low stratus development area-wide, though cannot rule out brief
reductions for areas that receive heavy rain this afternoon in
close proximity to TAF sites. VFR conditions again expected on
Sunday with gusty southwest winds.
Long Term /Sunday night through Wednesday/...
As of 330 AM Sat...Pred VFR conditions expected through Sun
night with widely scattered showers and storms. Tropical Cyclone
Isaias is fcst to approach from the S Mon and pass near or over
region later Mon night. Shra and few tsra will become
widespread Mon and cont thru Mon night with sub VFR a good bet
at times. Very strong winds poss as well for a period espcly Mon
night but this is highly dependent on track/timing of Isaias.
Conditions shld return to mainly VFR Tue based on current fcst
of Isaias rapidly moving to the N...will have some sct
convection Tue thru Wed with brief sub VFR poss.
&&
.MARINE...
Short Term /Through Saturday/...
As of 930 AM Sat...Latest obs show W/SW winds 10-20 kt, with
seas 3-5 ft north of Oregon Inlet and 4-7 ft south. Frontal
boundary is stalled just along or north of the Albemarle Sound
this morning. Frequent gusts to 25 kt were observed over the
outer southern waters. Seas will remain elevated in central and
southern waters until Sunday morning with SW winds 15-20 kt and
an occasional gust to 25 kt. SWAN wave model initialized seas
about 2 feet too high and had to make manual adjustments
downward, resulting in peak seas of 6-8 feet before falling
below 6 feet for all waters around dawn tomorrow morning.
Long Term /Sunday through Wednesday/...
As of 330 AM Sat...Poor boating thru the period with potential
for very dangerous marine conditions early next week assoc with
Trop Cyclone Isaias. Bit of lull in winds Sun into Sun night
with SSW winds 10 to 15 kt. Seas will drop to 4 to 5 feet
Sunday with cont SE swell. Seas will increase to 5 to 6 ft srn
tier later Sun night as swells cont to increase. SSE winds
increase to 15 to 20 kt Mon as isaias approaches with seas
building to 5 to 7 ft. Given current fcst from NHC the core of
strong winds assoc with Isaias will spread N thru the region
Mon night and lift to the N early Tue. Latest trends show Isaias
passing to the W of the waters but still uncertainty on track
and even if passes to the W expect strong winds of E side of
system along the coast. Seas will become very rough in the 10
to 20 ft range. Mariners are urged to closely follow latest
forecasts concerning Isaias.
As Isaias departs to the N Tue with SSW winds of 10 to 20 kts
will diminish to 10 to 15 kts Wed. Seas will subside to 5 to 7
feet later Tue and drop further to 3 to 5 ft Wed.
&&
.TIDES/COASTAL FLOODING...
As of 330 AM Sat...Long period swell from distant Hurricane
Isaias will continue today through early next week. These swells
will lead to a high threat of dangerous rip currents this weekend
especially from Oregon Inlet south. Extremely dangerous surf
conditions possible early next week as Isaias is forecast to
move near or just inland of the coast.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-204-205.
Heat Advisory until 7 PM EDT this evening for NCZ029-044>047-
079>081-090>092-094-193>196-198-199-204-205.
MARINE...Small Craft Advisory until 6 AM EDT Sunday for AMZ152-154-156-
158.
&&
SYNOPSIS...MHX
NEAR TERM...CQD/MS
SHORT TERM...MS
LONG TERM...RF
AVIATION...DAG/RF
MARINE...RF/CQD/MS
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Aug 1, 10:22 AM EST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1122 AM EDT Sat Aug 1 2020
NCZ029-044>047-079>081-090>092-094-193-194-198-021530-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
1122 AM EDT Sat Aug 1 2020
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Tropical Cyclone Isaias is currently forecast to cross near or over
the region early next week. There is uncertainty on the track and
timing of Isaias but all residents should begin planning for
possible significant impacts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ195-196-199-204-205-021530-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
1122 AM EDT Sat Aug 1 2020
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Tropical Cyclone Isaias is currently forecast to cross near or over
the region early next week. There is uncertainty on the track and
timing of Isaias but all residents should begin planning for
possible significant impacts.
Dangerous rip currents and rough surf will be likely through early
next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ203-021530-
Northern Outer Banks-
1122 AM EDT Sat Aug 1 2020
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Dangerous rip currents and rough surf will be likely through early
next week.
Tropical Cyclone Isaias is currently forecast to cross near or over
the region early next week. There is uncertainty on the track and
timing of Isaias but all residents should begin planning for
possible significant impacts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 1:05 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
205 PM EDT Sat Aug 1 2020
NCZ091-092-193-011830-
Jones-Lenoir-Northern Craven-
205 PM EDT Sat Aug 1 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL JONES...LENOIR AND
WEST CENTRAL CRAVEN COUNTIES...
At 204 PM EDT, a strong thunderstorm was located near Kinston, moving
northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Kinston, Grifton, Deep Run, Graingers, Dawson, Wyse Fork and Kinston
Regional Jetport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3508 7769 3525 7782 3541 7751 3521 7734
TIME...MOT...LOC 1804Z 232DEG 11KT 3522 7761
mlee
Special weather statement, Aug 1, 1:24 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
224 PM EDT Sat Aug 1 2020
NCZ094-011900-
Pamlico-
224 PM EDT Sat Aug 1 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PAMLICO COUNTY...
At 223 PM EDT, a strong thunderstorm was located over Janeiro, or 12
miles northeast of Havelock, moving northeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Florence, Whortonsville, Janeiro, Pamlico and Merritt.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3498 7674 3502 7680 3518 7669 3510 7654
TIME...MOT...LOC 1823Z 228DEG 19KT 3502 7673
DAG
Special weather statement, Aug 1, 1:33 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
233 PM EDT Sat Aug 1 2020
NCZ044-079-080-091-092-193-011915-
Greene-Jones-Beaufort-Lenoir-Northern Craven-Pitt-
233 PM EDT Sat Aug 1 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL JONES...
GREENE...LENOIR...NORTHWESTERN CRAVEN...SOUTHERN PITT AND WEST
CENTRAL BEAUFORT COUNTIES...
At 232 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Goldsboro to near Jasper. Movement
was northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Greenville, Kinston, Ayden, La Grange, Grifton, Snow Hill and
Shelmerdine.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3534 7782 3538 7780 3540 7780 3543 7783
3546 7783 3556 7767 3545 7701 3513 7745
3524 7783
TIME...MOT...LOC 1832Z 234DEG 23KT 3539 7792 3524 7719
mleeSpecial weather statement, Aug 1, 1:48 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
248 PM EDT Sat Aug 1 2020
NCZ092-094-193-194-011930-
Jones-Northern Craven-Pamlico-Southern Craven-
248 PM EDT Sat Aug 1 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CRAVEN AND WEST CENTRAL
PAMLICO COUNTIES...
At 248 PM EDT, a strong thunderstorm was located over Coastal
Carolina Regional Airport, or over James City, moving northeast at 15
mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Bern, James City, Trent Woods, Olympia, Grantsboro, Fairfield
Harbour and Coastal Carolina Regional Airport.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3497 7709 3512 7717 3529 7695 3512 7677
TIME...MOT...LOC 1848Z 242DEG 13KT 3510 7701
mlee
Thunderstorm Wind, Beaufort
- When
- August 1, 1:55 PM EST
- Where
- Beaufort County, Aurora
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.300, -76.800
The sheriffs department relayed a report of powerlines and power poles that were blown down in Aurora near the intersection of Highway 33 and Highway 306. There was also damage to a restaurant roof in the town.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202040 deaths · 34 events
- Drought in Iowa, August 1 to 31, 2020$7.7 million · 7 events
- Wildfire in Washington, August 1 to 5, 2020$450,000 · 3 events
- Drought in South Dakota, August 1 to 31, 2020$270,000 · 1 event
- Damaging Winds in West Virginia, August 1, 2020$113,000 · 55 kt wind · 3 events
- Damaging Winds in Maryland, August 1, 2020$110,000 · 60 kt wind · 2 events
- Drought in New Mexico, August 1 to 31, 202034 events
- Damaging Winds in West Virginia, August 1, 2020$24,000 · 50 kt wind · 12 events
- Flash Flood and Hail in Mississippi, August 1 to 2, 2020$31,000 · 2 in hail · 4 events
- Flash Flooding and Flooding in Texas, August 1 to 8, 2020$25,000 · 52 kt wind · 8 events
- Drought in Colorado, August 1 to 31, 202021 events
- Drought in Iowa, August 1 to 31, 202017 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909823.